Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 25, NWS Lubbock, TX

April 26, 2009Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 26, 2009, 6:11 PM CDT for Kent County, Stonewall County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2009, 6:11 PM CDT (23:11 UTC)
Expired
Apr 26, 2009, 7:00 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 1:37 PM CDTTornado Watch PDSSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
2.7
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 262311
TORLUB
TXC263-433-270000-
/O.NEW.KLUB.TO.W.0025.090426T2311Z-090427T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
611 PM CDT SUN APR 26 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN KENT COUNTY IN NORTHWEST TEXAS.
  WESTERN STONEWALL COUNTY IN NORTHWEST TEXAS.

* UNTIL 700 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED NEAR CLAIREMONT...OR ABOUT
  13 MILES SOUTHWEST OF JAYTON...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE CLAIREMONT...
  JAYTON AND PEACOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION...THIS STORM WILL BE CAPABLE OF PRODUCING DANGEROUS HAIL 
UP TO THE SIZE OF BASEBALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3338 10061 3317 10029 3300 10055 3301 10072
      3314 10081
TIME...MOT...LOC 2310Z 219DEG 15KT 3311 10072

$$
1 follow-up statement
000 
WWUS54 KLUB 262336
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT SUN APR 26 2009

TXC263-433-270000-
/O.CON.KLUB.TO.W.0025.000000T0000Z-090427T0000Z/
KENT TX-STONEWALL TX-
636 PM CDT SUN APR 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WESTERN
STONEWALL AND EASTERN KENT COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR JAYTON...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE JAYTON AND 
PEACOCK.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW LARGE HAIL CAN ALSO 
BE EXPECTED WITH THIS STORM. ABANDON MOBILE HOMES AND VEHICLES FOR 
MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

LAT...LON 3311 10054 3314 10067 3319 10068 3335 10056
      3317 10029
TIME...MOT...LOC 2335Z 226DEG 17KT 3320 10058

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 4:00 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 26, 4:00 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SUN APR 26 2009

.SHORT TERM...
NEARLY STATIONARY SFC DRYLINE IS CURRENTLY ALONG A LINE FROM NEAR
CLARENDON TO MATADOR TO SPUR TO JUSTICEBURG.  STORMS FORMED EASIER
ALONG A SURFACE BOUNDARY...NOW EXITING THE CWFA ACROSS THE
SOUTHEAST... HAVE PRODUCED QUARTER SIZE HAIL ACROSS PORTIONS OF KING
COUNTY.  NEW CONVECTION IS NOW GOING UP ALONG THE DRYLINE WHERE
SBCAPE OF 2000-2500 J/KG IS IN PLACE PER RUC MESOANALYSIS.  MAIN CONCERN
CONTINUES TO BE LARGE HAIL WITH THIS ACTIVITY.  GREATEST TORNADO
THREAT APPEARS TO BE EAST OF THE CWFA WHERE WINDS HAVE REMAINED
BACKED.

LATE THIS AFTERNOON INTO THIS EVENING...ADDITIONAL DEVELOPMENT MAY
BE POSSIBLE GENERALLY EAST OF THE CAPROCK ESCARPMENT ALONG THE
DRYLINE IN RESPONSE TO REGION OF UPPER LEVEL LIFT COMING IN FROM ERN
NEW MEXICO.  SURFACE WINDS HAVE BEGUN TO BACK SOMEWHAT IN ADVANCE OF
THIS FEATURE.  LATER TONIGHT...ANOTHER BURST OF UPPER ENERGY MAY
INDUCE ADDITIONAL ANOTHER ROUND OF CONVECTION...AFTER PERHAPS A
BRIEF LULL...PARTICULARLY ACROSS THE NORTHERN HALF OF THE AREA.

ON MONDAY...A FEW STORMS MAY BE POSSIBLE IN THE FAR EASTERN ZONES
ONCE AGAIN AS DRYLINE TIGHTENS ACROSS THE EAST.  STAY TUNED...

&&

.LONG TERM...
NOT MUCH CHANGE MADE TO THE EXTENDED THIS AFTERNOON AS 12Z MODEL
RUNS STILL IN FAIR AGREEMENT THROUGH THE MIDDLE OF THE WEEK...THEN
BEGIN TO DIVERGE TOWARD THE WEEKEND. THE NAM IS STILL THE QUICKEST
WITH THE COLD FRONT MOVING THROUGH THE AREA ON MONDAY...AND TAKES
IT FARTHER SOUTH THAN THE GFS AND ECMWF. IF NAM VERIFIES THAN
PRECIP CHCS WILL BE A BIT LOWER ACROSS THE AREA AND SLOWER TO PICK
BACK UP. IN ANY CASE...PASSAGES OF SOME WEAK SHTWVS TUE/TUE NIGHT
SHOULD GENERATE SHOWER AND TSTM ACTIVITY. INSTABILITY WILL BE
LIMITED EARLY...BUT BY LATE IN THE DAY...WE ANTICIPATE WARMING
ACROSS THE W-SW ZONES TO RESULT IN SOME TSTM POTENTIAL...AND WE
ALSO EXPECT STRONG WAA TO DEVELOP WITH LLJ AFTER SUNSET WHICH
SHOULD RESULT IN EXPANDING TSTM COVERAGE ACROSS THE WHOLE AREA.
DEEP MOISTURE WILL BRING THE POTENTIAL FOR HEAVY RAINFALL TUE
NIGHT/EARLY WED...ESPECIALLY ACROSS THE ROLLING PLAINS. WE EXPECT
IMPROVING CONDITIONS FROM WEST TO EAST DURING THE DAY WED...BUT
BOTH THE GFS AND ECMWF NOW BRING THE NEXT FRONT INTO THE AREA
EARLIER...POSSIBLY ON THU...IN THE WAKE OF A SHTWV MOVING ACROSS
THE NRN PLAINS. THIS MAY LEAD TO COOLER CONDITIONS FRI/SAT WITH
LACK OF A DRYLINE BUT POSSIBLY SOME INCREASED PRECIP POTENTIAL
LATE IN THE PERIOD AS A TROUGH APPROACHES FROM THE WEST...WITH
TIMING AND STRENGTH HIGHLY UNCERTAIN.

&&

.FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS ONGOING THIS AFTERNOON WEST OF
I-27/U.S. 87. THESE CONDITIONS SHOULD GRADUALLY IMPROVE THIS
EVENING AS TEMPS COOL/WINDS DECREASE. VERY DRY CONDITIONS WILL
RETURN ON THE CAPROCK MONDAY AFTERNOON BUT THE WIND SPEEDS ARE
EXPECTED TO REMAIN WELL BELOW CRITICAL LEVELS. A COLD FRONT WILL
MOVE THROUGH THE AREA LATE MONDAY AND TUESDAY BRINGING COOLER AND
MORE MOIST CONDITIONS WITH EASTERLY UPSLOPE WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        45  79  49  70  52 /  10   0  10  30  40
TULIA         51  78  49  68  53 /  10  10  20  30  30
PLAINVIEW     53  81  51  69  55 /  10  10  20  30  40
LEVELLAND     53  83  55  74  57 /  10  10  10  30  40
LUBBOCK       57  82  56  72  57 /  10  10  20  30  40
DENVER CITY   54  84  57  81  59 /  10  10  10  30  30
BROWNFIELD    55  85  57  76  58 /  10  10  10  40  30
CHILDRESS     58  80  54  70  58 /  50  20  30  30  40
SPUR          59  85  56  73  58 /  40  10  20  30  40
ASPERMONT     62  88  60  78  61 /  60  20  30  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

26/33
Hazardous weather outlook, Apr 26, 11:31 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT SUN APR 26 2009

TXZ021>044-271645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE THIS
AFTERNOON AND EVENING. THE MODERATE RISK AREA IS EAST OF A LINE FROM
TURKEY TO MATADOR TO SPUR TO CLAIREMONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE ROLLING PLAINS AND
SOUTHEAST PANHANDLE.

A DRYLINE WILL MOVE QUICKLY TO THE CAPROCK ESCARPMENT BY EARLY
AFTERNOON. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY UNSTABLE
AND SUPPORTIVE OF SEVERE THUNDERSTORMS...WHICH SHOULD DEVELOP BY
MID TO LATE AFTERNOON WITH THE APPROACH OF AN UPPER LEVEL
DISTURBANCE. DAMAGING WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE
SIZE OF BASEBALLS WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS
THAT DEVELOP. A FEW TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE. THUNDERSTORMS SHOULD
MOVE EAST OF THE REGION BY LATE EVENING.

FIRE WEATHER

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE SOUTH
PLAINS ALONG AND WEST OF THE DRYLINE THIS AFTERNOON. RELATIVE HUMIDITIES
ARE EXPECTED TO DROP BELOW 10 PERCENT AND COMBINE WITH BREEZY
WINDS OF 15 TO 25 MPH TO RESULT IN CONDITIONS FAVORABLE FOR RAPID
FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH INTO THE REGION LATE MONDAY INTO TUESDAY
MORNING AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ON
TUESDAY. IF THUNDERSTORMS ARE ABLE TO DEVELOP...A FEW COULD BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS
THE EASTERN HALF OF THE AREA AS THE DRYLINE STARTS TO MOVE BACK
AND FORTH ACROSS THE REGION AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE ROLLING PLAINS AND EXTREME
SOUTHEAST PANHANDLE THIS AFTERNOON.

In the hours before

Local storm report, Apr 26, 2:33 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
233 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             15 E GUTHRIE            33.63N 100.06W
04/26/2009  E1.00 INCH       KING               TX   PUBLIC

            AT THE INTERSECTION OF HWY 82 AND 114.

&&

EVENT NUMBER 00411

ST
Local storm report, Apr 26, 2:37 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
237 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             12 E GUTHRIE            33.63N 100.11W
04/26/2009  E1.25 INCH       KING               TX   TRAINED SPOTTER

            AT THE INTERSECTION OF 365 AND 82.

&&

EVENT NUMBER 00412

ST
Special weather statement, Apr 26, 3:06 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
306 PM CDT SUN APR 26 2009

TXZ032-262030-
COTTLE TX-
306 PM CDT SUN APR 26 2009

...STRONG THUNDERSTORM ACROSS COTTLE COUNTY...

AT 304 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF PADUCAH...MOVING NORTHEAST
AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 26, 5:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W GUTHRIE             33.63N 100.34W
04/26/2009  E1.75 INCH       KING               TX   SKYWARN SPOTTER

&&

EVENT NUMBER 00413

FBOWSER
Local storm report, Apr 26, 5:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
524 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 W GUTHRIE             33.63N 100.36W
04/26/2009  E1.00 INCH       KING               TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00414

FBOWSER
Local storm report, Apr 26, 5:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 N GUTHRIE             33.66N 100.32W
04/26/2009  E1.00 INCH       KING               TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00415

FBOWSER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:48 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more15 hr
Apr 26, 1:25 PM CDTSevere Thunderstorm WarningLUBStonewall35 min
Apr 26, 1:57 PM CDTSevere Thunderstorm WarningLUBKing48 min
Apr 26, 2:44 PM CDTSevere Thunderstorm WarningLUBKing17 min
Apr 26, 4:39 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle23 min
Apr 26, 4:54 PM CDTSevere Thunderstorm WarningLUBDickens, King51 min
Apr 26, 5:11 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall49 min
Apr 26, 5:16 PM CDTSevere Thunderstorm WarningLUBCottle, King44 min
Apr 26, 5:19 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall41 min
Apr 26, 5:34 PM CDTSevere Thunderstorm WarningLUBKent41 min
Apr 26, 5:39 PM CDTSevere Thunderstorm WarningLUBCottle, King66 min
Apr 26, 6:45 PM CDTSevere Thunderstorm WarningLUBKing29 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.